Editorial

Just how difficult is it to withdraw PPI treatment

Colin Howden, Peter J. Kahrilas

Research output: Contribution to journalReview article

16 Citations (Scopus)

Abstract

Two recent studiesone of which is published in this edition of the American Journal of Gastroenterologyhave reported that new dyspeptic or reflux symptoms may develop among previously asymptomatic individuals after withdrawal of a short course of a proton pump inhibitor (PPI). It has been suggested that this is attributable to rebound gastric acid hypersecretion, and that the same phenomenon explains why some patients become chronic PPI users and physicians experience difficulty in withdrawing PPI treatment from patients. Although we congratulate the authors of both studies for their controlled observations, we question the generalizability of these observations and hypotheses to the clinical domain. PPI treatment continues to be the optimal management strategy for most patients with gastroesophageal reflux disease and is indicated for chronic use as ulcer prophylaxis in nonsteroidal anti-inflammatory drug takers at high risk for bleeding. However, as with all drugs, PPIs should be dosed appropriately, and should be reserved for patients with conditions for which there is clear evidence of benefit from therapy.

Original languageEnglish (US)
Pages (from-to)1538-1540
Number of pages3
JournalAmerican Journal of Gastroenterology
Volume105
Issue number7
DOIs
StatePublished - Jul 1 2010
Externally publishedYes

Fingerprint

Proton Pump Inhibitors
Gastric Acid
Therapeutics
Gastroesophageal Reflux
Pharmaceutical Preparations
Ulcer
Anti-Inflammatory Agents
Hemorrhage
Physicians

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Cite this

Editorial : Just how difficult is it to withdraw PPI treatment. / Howden, Colin; Kahrilas, Peter J.

In: American Journal of Gastroenterology, Vol. 105, No. 7, 01.07.2010, p. 1538-1540.

Research output: Contribution to journalReview article

@article{a23b443156d6489f8c82d517f4696323,
title = "Editorial: Just how difficult is it to withdraw PPI treatment",
abstract = "Two recent studiesone of which is published in this edition of the American Journal of Gastroenterologyhave reported that new dyspeptic or reflux symptoms may develop among previously asymptomatic individuals after withdrawal of a short course of a proton pump inhibitor (PPI). It has been suggested that this is attributable to rebound gastric acid hypersecretion, and that the same phenomenon explains why some patients become chronic PPI users and physicians experience difficulty in withdrawing PPI treatment from patients. Although we congratulate the authors of both studies for their controlled observations, we question the generalizability of these observations and hypotheses to the clinical domain. PPI treatment continues to be the optimal management strategy for most patients with gastroesophageal reflux disease and is indicated for chronic use as ulcer prophylaxis in nonsteroidal anti-inflammatory drug takers at high risk for bleeding. However, as with all drugs, PPIs should be dosed appropriately, and should be reserved for patients with conditions for which there is clear evidence of benefit from therapy.",
author = "Colin Howden and Kahrilas, {Peter J.}",
year = "2010",
month = "7",
day = "1",
doi = "10.1038/ajg.2010.91",
language = "English (US)",
volume = "105",
pages = "1538--1540",
journal = "American Journal of Gastroenterology",
issn = "0002-9270",
publisher = "Nature Publishing Group",
number = "7",

}

TY - JOUR

T1 - Editorial

T2 - Just how difficult is it to withdraw PPI treatment

AU - Howden, Colin

AU - Kahrilas, Peter J.

PY - 2010/7/1

Y1 - 2010/7/1

N2 - Two recent studiesone of which is published in this edition of the American Journal of Gastroenterologyhave reported that new dyspeptic or reflux symptoms may develop among previously asymptomatic individuals after withdrawal of a short course of a proton pump inhibitor (PPI). It has been suggested that this is attributable to rebound gastric acid hypersecretion, and that the same phenomenon explains why some patients become chronic PPI users and physicians experience difficulty in withdrawing PPI treatment from patients. Although we congratulate the authors of both studies for their controlled observations, we question the generalizability of these observations and hypotheses to the clinical domain. PPI treatment continues to be the optimal management strategy for most patients with gastroesophageal reflux disease and is indicated for chronic use as ulcer prophylaxis in nonsteroidal anti-inflammatory drug takers at high risk for bleeding. However, as with all drugs, PPIs should be dosed appropriately, and should be reserved for patients with conditions for which there is clear evidence of benefit from therapy.

AB - Two recent studiesone of which is published in this edition of the American Journal of Gastroenterologyhave reported that new dyspeptic or reflux symptoms may develop among previously asymptomatic individuals after withdrawal of a short course of a proton pump inhibitor (PPI). It has been suggested that this is attributable to rebound gastric acid hypersecretion, and that the same phenomenon explains why some patients become chronic PPI users and physicians experience difficulty in withdrawing PPI treatment from patients. Although we congratulate the authors of both studies for their controlled observations, we question the generalizability of these observations and hypotheses to the clinical domain. PPI treatment continues to be the optimal management strategy for most patients with gastroesophageal reflux disease and is indicated for chronic use as ulcer prophylaxis in nonsteroidal anti-inflammatory drug takers at high risk for bleeding. However, as with all drugs, PPIs should be dosed appropriately, and should be reserved for patients with conditions for which there is clear evidence of benefit from therapy.

UR - http://www.scopus.com/inward/record.url?scp=77954409620&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77954409620&partnerID=8YFLogxK

U2 - 10.1038/ajg.2010.91

DO - 10.1038/ajg.2010.91

M3 - Review article

VL - 105

SP - 1538

EP - 1540

JO - American Journal of Gastroenterology

JF - American Journal of Gastroenterology

SN - 0002-9270

IS - 7

ER -